MAUDE Adverse Event Report: STRYKER GMBH CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO; PLATE, FIXATION, BONE

STRYKER GMBH CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO; PLATE, FIXATION, BONE
Catalog Number 703586
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that during an axsos3 proximal lateral tibia plate the surgeon was using the distal targeting instruments and when drilling for a cortical screw in the shaft using 2.5 drill code 703586, the tip of the drill snapped.The broken piece has been left in the patient meaning that hole couldn¿t be used.It only delayed surgery by a minute or two and the case was completed successfully.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that calibrated drill bit ø2.5mm x 285mm, ao was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much applied mechanical force.The device inspection revealed the following: the tip of the returned drill bit is indeed completely broken off.A miscroscope image shows that the breakage surface presents torque lines, which means that the reported failure mode is likely to have happened due to excessive torque being applied while twisting the drill bit.Such power, in combination with hard/dense bone could definitely deform the drill bit and lead to such a breakage.Particularly, if the drilling was in an inclined angle or hard bone, a bending moment could be generated, leading to a fracture of the drill bit, as the one reported.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7531697
Report Number0008031020-2018-00380
Device Sequence Number13505352
Product Code HRS
UDI-Device Identifier04546540694089
UDI-Public04546540694089
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K170727
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703586
Device Lot NumberKU94828
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2018
Initial Date Received by Manufacturer 05/12/2018
Supplement Date Received by Manufacturer08/06/2018
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date08/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;